I really appreciate you, Lynn1954.
I'm 25 years old and was a international graduate student in Australia. I have no families in Australia, only have some classmates. My mood becomes very fragile in Australia especially when my depression comes.
Both my Chinese sleep specialist and Chinese psychiatrist are international authoritative doctors and researchers in their area. They have seen thousands patients and encountered many complicated symptoms (Considering the large Chinese population) in the past two decades.
There are four factors can lead to daytime sleepiness. 1. Obstructive_sleep_apnoea (OSA). 2. Narcolepsy. 3. idiopathic hypersomnia. 4. Medications. 5.psychopathic and/or psychological reason, e.g. depression.
Generally, sleep specialist uses nighttime sleep study (polysomnogram (PSG) ) and daytime MSLT to objectively assess the level of patient's sleepniess and judge if patient's sleepiness is brought by OSA and if patient's sleep architecture is normal.
On the Sept of 2013, I was diagnosed as narcolepsy by a sleep specialist in Sydney. The specialist believe the reason of my sleepiness is Narcolepsy.
I don't agree to this diagnosis and therefore I went to see famous sleep specialist in Sydney. The second sleep specialist also doesn't think I have Narcolepsy although the sleep study clearly shows I have narcolepsy. He told me there are many factors can interface with MSLT, especially antidepressant.
He arranged me to a repeated sleep study. But I need to wait 3 months for the test.
In order to judge if Lexapro led to my sleepiness, I stopped Lexapro on Dec. One week after I stopped Lexapro, my sleepiness decreases a lot. But, after that, 2-3 weeks after I stopped Lexapro, the sleepiness became stronger and much stronger than when I take Lexapro. This made me very anxious and depressive. I thought I really have narcolepsy. Because, typically, the withdrawal symptom only exists several days and not strong.
26 days after I stopped Lexapro, I resumed it. I want to recover to the situation where I take Lexapro like before. Because, relatively speaking, I was NOT so sleepy when I take Lexapro. As you know, Lexapro usually takes 2-3 weeks to see the effect on my body. As the Xmas coming, I felt very lonely, depressive, and anxious. Too anxious to fall asleep in night and on noon, which consequently worsen my sleepiness and my mood. I felt I will breakdown. I cannot bear the misery of this.
Finally, I can't bear the misery of anxiety and depression. I felt very lonely. Then, I decided to fly to Beijing to seek help. The first thing I did after I get off the airplane is going to the hospital.
The third sleep specialist (Prof. Han) also don't think I have narcolepsy. Prof. Han is an international top sleep specialist. Due to the large population of Chinese, Prof.Han have made thousands of positive diagnosis of narcolepsy. Probably he is the sleep specialist who has most experiences of diagnosis of narcolepsy on earth.
Prof.Han arranged me to do my second sleep study. The result is very amazing. It's totally different from my first one and the result is quite normal.
In order to confirm the result, Prof. Han arranged me to do my third sleep study. The third result is still normal.
As I mentioned previously, Lexapro can interface with the sleep study. Prof.Han arranged me to do cerebrospinal fluid testing to exam the level of hypocretin. Because, the level of hypocretin in narcolepsy patient is very very low even absent compared to normal. But, currently, we are still awaiting for the result because it usually takes several months. There are only three labs in the world can test the level of hypocretin in cerebrospinal fluid. Prof.Han's lab is one of them. BTW, I tried to do this test in Australia, but unfortunately there is no lab in Australia can test the level of hypocretin.
Through these two sleep studies, Prof.Han still found difficult to explain my symptom. He suspects that Lexapro might lead to my daytime sleepiness. Because, as you know, many depression patient also found difficult to get off the bed in the morning and sleep longer than normal.
Prof.Han also suspects that my sleepiness may be fatigue rather than sleepiness. He wants to arrange me to wear a device on my wrist to record my circadian rhythm.
As I said before, there is a strong relationship between my daytime sleepiness and Lexapro. Pror.Han also suggested me to see my psychiatrist to further diagnose.
My psychiatrist, Prof.Ma, is also a really famous and experienced specialist. She has saved thousands of depression patients in the past two decades. But, she also found difficult to explain my sleepiness. She believes that my sleepiness is light and I can become no longer sleepy with Ritalin. That means, I can be normal with the help of Ritalin.
But, I worry about the drug resistance of Ritalin if I take it in long-term. I tried Modafinil which does't develop drug resistance, but Modafinil is ineffective on my body. I don’t know why. I asked Prof.Han this question. He explained that there is around 5% patient has no response to Modafinil and he thinks this is another indirect evidence of I don’t have narcolepsy.
Prof.MA suggested me to try Efexor XR (Venlafaxine). I tried it but cannot find difference from Lexapro. Then, Prof. Ma suggested me to try Wellbutrin (Bupropion). I began to take it on 28th Jan, today is my 7th day of Wellbutrin. Currently, I cannot say the effect of Wellbutrin because I just stopped Venlafaxine 12 days ago. One week after I stopped SSRI/SNRI, my sleepiness decreased a lot just like what happened in December. But, also like what happened in December, the sleepiness becomes stronger and much strong then when I take Lexapro. But, this time, I want to give my brain enough to adjust the absent of Lexapro even when my sleepiness is strong during this period.
But, currently what worry me is time. I just finished a master degree in Sydney. I plan to study another 6 month training course. That means, I have to leave China on the beginning of March. Otherwise, my plan to become a permanent resident will be delayed and become more difficult.
On 11 -12 of Feb, I will see Prof. Han and Prof. Ma to discuss my situation again. We may consider if I need to take Ritalin everyday if we cannot explain my symptoms and cannot find another way.
I read some topics on the forums and found some people suffers from withdrawal symptom even after 2 months they stopped Lexapro. But, no one has the similar experience with me.
Thank you for caring about me. I WANT TO HAVE A NORMAL LIFE.